Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Induced methemoglobinemia secondary to an exposure to a measurable quantity of topical anesthetics during a transesophageal echocardiogram. J Pharm Soc Wis. Nagy MW, Lewandowski MJ. Induced methemoglobinemia secondary to an exposure to a measureable quantity of topical anesthetics during a transesophageal echocardiogram. J Pharm Soc Wis. 2017;20(6):30-33.

Date

12/18/2017

Abstract

Introduction: Most instances of anesthetic-induced

methemoglobinemia are believed to be due to excessive systemic exposure to the topical anesthetic benzocaine. Unfortunately, minimal

information exists regarding the dosing thresholds of benzocaine associated with methemoglobinemia.

Case Report: This report describes a 38-year old Native American male with local anesthetic-induced

methemoglobinemia who received quantifiable amounts of benzocaine and lidocaine during a transesophageal echocardiogram and was successfully treated with methylene blue.

Discussion: The patient exhibited multiple known risk factors for induced methemoglobinemia and

he was exposed to 500 mg of benzocaine, which is two and a half times greater than the manufacturer’s recommendation dose. Based on the

Naranjo scale it is probable that the patient experienced an adverse drug reaction to benzocaine.

Conclusion: Although extremely rare, the risk of methemoglobinemia reinforces the importance of adhering to the recommended dose of benzocaine. Even though a relatively new unit dose formulation of benzocaine spray exists, lidocaine has an established therapeutic index, minimal risk of induced-methemoglobinemia when used alone, and is more effective than benzocaine when used in accordance to the dosing recommendations.

Author List

Nagy MW, Lewandowski MJ

Author

Michael W. Nagy PharmD Assistant Professor in the School of Pharmacy Administration department at Medical College of Wisconsin


View Online